Ask a doctor

Necrosis or Hematoma After Juvederm Lip Injections?

How do you know if you have recieved a hematoma vs necrosis immediately after a juvederm plus injection in the lip. There was very little Juve injected (aprox 0.2 ml) in center of one side top lip and immediate purple and black filled sack formed underneath injection site, very swollen and dark in color. The pain subsided within a couple hours. Anti-inflamatories and ice were applied immediately, but after couple hours we changed to nitropaste and warm compress due to the darkness of the swollen sack on underside of top lip just below injection site.

Doctor Answers (2)

White blanch first then purple and black.

+3

If you had necrosis you would have had a white blanching first as the area would not have enjoyed a blood supply. This would last for while (at least an hour) and then the region would darken and turn black as the tissue began to die.

It sounds like one of your blood vessels was hit, perhaps a large one, but it does not seem to me like tissue necrosis. It also appears like you had a physician available to monitor the situation. If necrosis was developing your physician would have injected hyalurnidase. This dissolves the filler.

The lips do not seem to be an area prone to this kind of problem. The lips are quite vascular. Most cases of necrosis which are reported occur in the glabellar region and nasal tip. Sometimes the forehead and cheeks can also develop this somewhat terrifying complicatioin.


Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Sounds like a hematoma

+1

 This sounds pretty classic for a hematoma, the darkness from a intravascular injection which could lead to necrosis would be much later than you experienced.

W. Tracy Hankins, MD
Las Vegas Plastic Surgeon
5.0 out of 5 stars 40 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.